Michigan, 2018

Damaging Wind in Michigan, September 20, 2018

September 20, 2018 · NWS IWX · 1 event in 1 county or zone

Thunderstorms developed along the periphery of an 500 mb ridge across portions of northern Indiana and southern Lower Michigan. While overall shear and moisture was limited, some drier air allowed for favorable DCAPE's in the 1000 to 1200 J/KG range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Thunderstorms developed along the periphery of an 500 mb ridge across portions of northern Indiana and southern Lower Michigan. While overall shear and moisture was limited, some drier air allowed for favorable DCAPE's in the 1000 to 1200 J/KG range. Wind damage was reported in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 20, 2:49 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 20, 2:49 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
349 PM EDT Thu Sep 20 2018

.SYNOPSIS...
Issued at 350 PM EDT Thu Sep 20 2018

A chance for a shower or storm will exist through this evening, mainly
along and north of the Toll Road into this evening. There will be
a chance of showers and thunderstorms again midday Friday into the
early afternoon hours. A few strong storms could develop east of a
Marion Indiana to Wauseon Ohio line. Cooler temperatures and dry
weather will then filter in behind a cold front. Highs will only
reach into the 60s on Saturday, then mainly in the 70s early next
week.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 341 PM EDT Thu Sep 20 2018

Feeble mid level lapse rates within solidified warm sector across
CWA should prove large factor in keeping convection limited and
shallow, primarily across northwest CWA this evening, primarily
coincident with peak heating with MLCAPE 2000-2500 j/kg. Additional
low end chances overnight in same general area as upstream strong
convection this evening across northern IA/southeastern MN undergoes
decay with eastward progress into stabilizing environment/offset by
leading edge of unseasonably strong 40-60M/12 hr mid level height
falls. Focus on short window of opportunity for strong/possibly low
end severe convection in far southeast CWA. Race will be between
upscale growth, dependent upon convective debris coverage in morning
hours that dictates upscale growth rate and the eastward sweep of
the strong longwave trough axis through the northern Great Lakes and
associated trailing cold front. Axis of pooled prefrontal dewpoints
suggest best window of opportunity for thunderstorms 18-21 UTC,
primarily along and east of Marion to Wauseon line. Then an hour or
so later for time to congeal into linear segments/short lived bows
within a smaller Portland to Napoleon and east line for low end
strong/severe window risk.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 341 PM EDT Thu Sep 20 2018

Broad northwest Canadian originated surface ridge to overspread
Great Lakes this weekend behind strong Friday midday/afternoon
frontal passage and bring substantial airmass exchange with
Saturday afternoon highs only into the middle/upper 60s. Gradual
thermal moderation to seasonable 70s Sunday-Tuesday as ridge moves
into northern New England. Chances for showers/possible storms
ramp Monday night through early Tuesday night associated with next
strong northern stream trough and frontal boundary approach. Cool
low levels should limit any storm strength during this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 107 PM EDT Thu Sep 20 2018

VFR flight conditions expected throughout the forecast period.
Southwesterly winds this afternoon with gusts to 18 knots. Cold
front approaches from the northwest early Friday morning resulting
in low level wind shear for a few hours until the front passes.
Left a brief chance of showers at both TAF sites but guidance
indicating front will be mainly dry as it passes through. After
the frontal passage winds will remain 10 to 15 knots with
occasional stronger gusts out of the southwest until the end of
the TAF period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 8 PM this evening to 11 AM EDT
     Saturday for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 20, 3:44 PM EST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
444 PM EDT Thu Sep 20 2018

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-211200-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
444 PM EDT Thu Sep 20 2018 /344 PM CDT Thu Sep 20 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

A few isolated thunderstorm are possible late this afternoon into
early this evening, mainly along and north of the Toll Road. While
severe weather isn't expected at this time, locally gusty winds and
small hail will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible again Friday with a chance of strong
to locally severe storms mainly along and east of a Marion Indiana
to Hillsdale Michigan line. Strong gusty winds and small hail may
accompany the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-211200-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
444 PM EDT Thu Sep 20 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

A small craft advisory continues for tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A small craft advisory continues for Friday through Saturday
morning.

INZ003-MIZ077-211200-
La Porte-Berrien-
444 PM EDT Thu Sep 20 2018 /344 PM CDT Thu Sep 20 2018/

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

A few isolated thunderstorm are possible late this afternoon into
early this evening, mainly along and north of the Toll Road. While
severe weather isn't expected at this time, locally gusty winds and
small hail will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Thunderstorms will be possible again Friday morning into midday.
Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 20, 4:18 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
518 PM EDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     1 WSW MISHAWAKA         41.67N 86.19W
09/20/2018                   ST. JOSEPH         IN   BROADCAST MEDIA

            TREES DOWN AND UPROOTED IN RIVER PARK.

0503 PM     TSTM WND GST     3 E CHAIN-O-LAKES       41.71N 86.32W
09/20/2018  M60 MPH          ST. JOSEPH         IN   ASOS

&&
Special weather statement, Sep 20, 4:43 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Northern Indiana
543 PM EDT THU SEP 20 2018

INZ006-007-MIZ080-202215-
Lagrange-Steuben-Branch-
543 PM EDT THU SEP 20 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STEUBEN...NORTHEASTERN
LAGRANGE AND SOUTHERN BRANCH COUNTIES...

At 543 PM EDT, a strong thunderstorm was located 9 miles south of
Bronson, or 10 miles northwest of Angola, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Angola, Fremont, Ray, Kinderhook, California, Gilead, Orland, Clear
Lake, York, Flint, Mongo, East Gilead, Lake Gauge, Nevada Mills,
Crooked Lake, Berlien, Lake James, Lake Of The Woods and Coldwater
Lake.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 349 and 357.
 Interstate 69 in Michigan between mile markers 1 and 7.
 Interstate 80 in Indiana between mile markers 131 and 156.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4176 8483 4176 8481 4162 8481 4167 8526
      4185 8525 4187 8482
TIME...MOT...LOC 2143Z 270DEG 24KT 4175 8513

Brown
Local storm report, Sep 20, 4:59 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
559 PM EDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HEAVY RAIN       MISHAWAKA               41.67N 86.17W
09/20/2018  M2.10 INCH       ST. JOSEPH         IN   BROADCAST MEDIA

            ALSO REPORTS OF MINOR STREET FLOODING.

&&

SLL
Local storm report, Sep 20, 5:17 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
617 PM EDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     1 NNW GULIVOIRE PARK    41.63N 86.26W
09/20/2018                   ST. JOSEPH         IN   BROADCAST MEDIA

            TWO SMALL SHEDS BLOWN OVER/LOST TO STORM AT
            A BOX CHAIN HARDWARE STORE.

&&

SLL
Special weather statement, Sep 20, 5:24 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
624 PM EDT THU SEP 20 2018

MIZ079-080-202300-
Branch-St. Joseph-
624 PM EDT THU SEP 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. JOSEPH AND
SOUTHWESTERN BRANCH COUNTIES...

At 623 PM EDT, a strong thunderstorm was located near Bronson, or 8
miles northeast of Sturgis, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bronson, Fawn River, Batavia, Burr Oak, Gilead, Findley, Matteson
Lake and Lake Of The Woods.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4200 8509 4180 8500 4176 8530 4176 8536
      4190 8541
TIME...MOT...LOC 2223Z 254DEG 36KT 4185 8527

Brown
Local storm report, Sep 20, 5:33 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
633 PM EDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     3 NE LAKE JAMES         41.73N 85.00W
09/20/2018                   STEUBEN            IN   EMERGENCY MNGR

            TREE DOWN NORTH OF SR 120 OFF OF OLD
            US27/I-69 AREA. ALSO TREE DOWN IN CROOKED
            LAKE AREA NEAR ORLAND RD.

&&

SLL

The radar

The Northern Indiana radar (KIWX), 96 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsdale

When
September 20, 5:37 PM EST to 5:38 PM EST
Where
Hillsdale County, 2.93 mi ESE of Austin
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.710, -84.650

Trained spotters reported several trees were blown down in Lake Diane, near Territorial Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783492.